Background: Aspirin use in the secondary prevention of ischaemic heart dise
ase may provoke gastrointestinal discomfort.
Objective: To register gastrointestinal symptoms and complications in patie
nts with cardiovascular disease using aspirin and to relate these symptoms
to infection with H. pylori.
Methods: Blood samples were obtained from 398 consecutive patients in the C
oronary-Care Unit, University Hospital Nijmegen and analysed for serum anti
body levels to H. pylori infection. Questionnaires were sent 2 weeks after
discharge to assess gastrointestinal symptoms.
Results: Questionnaires were returned by 314 patients (79%). A total of 183
out of 314 patients (46%) reported gastrointestinal symptoms. Of 238 patie
nts using 80-100 mg aspirin daily, 145 (61%) recorded gastrointestinal symp
toms. Besides aspirin, the use of calcium antagonists was correlated with g
astrointestinal symptoms, Of the 128 patients using calcium antagonists, 84
(66%) reported gastrointestinal symptoms. The prevalence of gastrointestin
al symptoms in H. pylori-positive and -negative patients using aspirin was
48% and 52%, respectively.
Conclusions: Two weeks after discharge almost 50% of the patients with card
iovascular disease experienced gastrointestinal symptoms, especially patien
ts using aspirin or calcium antagonists. Patients seropositive for H. pylor
i and using aspirin or calcium antagonists did not have more gastrointestin
al discomfort compared to non-infected patients.